Carl1984V

Q:

I've been diabetic for 25 years. The past week my insulin seems too high. If my blood sugar is over 300, I'd take 10 units of Humalog and it would take a few hours to come down. The past week I take only four units if its over 300; in less then a hour its below 50. Any ideas?

Patty Bonsignore

A:

When you’ve had diabetes a long time it can be frustrating when blood glucose numbers suddenly change for no apparent reason. My first guess would be that there may be something about the insulin you are using, but there may be other factors as well. As you try to troubleshoot the cause, you may want to ask yourself the following questions. • Have I opened a new bottle of insulin or new insulin pen recently? • Have I been more active than usual? • Have I made any changes in your diet? Am I eating less fat or less carbohydrates? • Have I lost weight? • Has the weather been much hotter than usual? • Have I changed any of my other medicines? • Have I been under more or less stress? Any of these factors may affect the way your insulin is working. If you cannot determine that any changes have occurred, you may want to get a new insulin pen or new insulin vial and see if this makes a difference. If doing this does not affect anything, you will want to talk to your diabetes doctor or diabetes educator to get their thoughts on what they think might be happening.

1 reply

dubyadd
dubyadd 2012-07-10 13:44:46 -0500 Report

I have talked with a number of diabetics who have followed their eating plan, take their meds, do their exercise, all things that they should do and do do on a regular basis. Then they next morning their blood sugar is above 250, or even 300? Very frustrating! They continue with their plan and the next day their blood sugar is back to normal at 100-110. Go figure! Any thoughts on why this occurs and how to prevent?